Alert archive / Iowa / Special Weather Statements in 2018

Special Weather Statement, NWS Quad Cities, IA

June 30, 2018Benton County, Buchanan County, Iowa

NWS Quad Cities, IA issued this special weather statement at Jun 30, 2018, 8:21 PM CDT for Benton County, Buchanan County, Iowa. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 30, 2018, 8:21 PM CDT (01:21 UTC)
Expired
Jun 30, 2018, 9:00 PM CDT
In force
39 min
Issued by
NWS Quad Cities, IA

Counties Benton County, IA, Buchanan County, IA

The radar

The Quad Cities radar (KDVN), 132 km from the middle of the area, began a volume at 01:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.4 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2018-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3950 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2018-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3950 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.0

Open this sounding in Storm Lab

The text

As transmitted.

896 
WWUS83 KDVN 010121
SPSDVN

Special Weather Statement
National Weather Service Quad Cities IA/IL
821 PM CDT SAT JUN 30 2018

IAC011-019-055-113-010200-
Buchanan-Benton-Delaware-Linn-
821 PM CDT SAT JUN 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...NORTHERN
BENTON...WESTERN DELAWARE AND NORTHWESTERN LINN COUNTIES UNTIL 900 PM
CDT...

At 821 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hazleton to near Walker to near
Keystone. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

This includes Interstate 380 between mile markers 28 and 55.
 
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4235 9133 4208 9169 4200 9225 4230 9211
      4230 9206 4247 9206 4247 9208 4249 9208
      4262 9142
TIME...MOT...LOC 0121Z 262DEG 30KT 4254 9191 4232 9181 4199 9216 

$$

Uttech

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this special weather statement went out at Jun 30, 6:41 PM CDT, 1 hour 40 minutes earlier.

Area forecast discussion, Jun 30, 6:41 PM CDT, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
641 PM CDT Sat Jun 30 2018

.UPDATE...
Issued at 640 PM CDT Sat Jun 30 2018

Thunderstorms just north and northwest of the forecast area this
afternoon have sent out a southward moving outflow boundary,
evident on radar and satellite from Vinton through northern Linn
county to northwest of Dubuque. This was triggering scattered
showers and thunderstorms in its wake, which appear to be battling
a capping layer of warm air aloft over eastern IA and the rest of
the forecast area, which should initially keep these from
becoming severe in the otherwise very unstable, but weakly sheared
environment. Much more widespread, stronger storms continue over
central IA, assisted by an approaching shortwave, slightly cooler
temperatures aloft, and deeper shear. These are expected to
eventually spread eastward into the forecast area this evening,
but the lack of deep layer shear is expected to prevent widespread
severe storms, but will still have heavy downpours and possible
bursts of damaging winds to watch for later this evening.

&&

.SYNOPSIS...
Issued at 253 PM CDT Sat Jun 30 2018

At 2 PM CDT, convection starting to fire across north central
Iowa along a weak and slow moving cool front. Low level winds and
pressure fields all weak and support convection to move slowly
northeast arriving into far NW sections around mid evening hours.
Weak low level fields and forcing also suggests convection to
slowly diminish as it moves ahead of the boundary tonight. Upper
trough to pass Sunday with risk of more convection with surface
front and then slightly cooler and drier into Tuesday.

&&

.SHORT TERM...(This Evening through Sunday)
ISSUED AT 253 PM CDT Sat Jun 30 2018

Short Term Forecast Confidence Assessment...fair or average with
main issue is timing of convection arrival and evolution and
dissipation. This will be better known next 6 hours but current
trends suggest arrival in far NW about 8-9 PM CDT in a mature and
slowly decaying line with some strong to possibly near severe
winds into late evening. Rain amounts would tend to be light to
moderate or less than .75 inches which should not have major impact
regarding water issues.

Tonight...becoming mostly cloudy with likely POPS northwest and chance
POPS central and southeast. Southeast sections of light to no rainfall
amounts. Trends on severe risk, if any, better known in the next 3
to 6 hours. Area lows near 70F NW to near 75F in SE a reasonable forecast.
Best estimate is some areas may see gusty winds over 40 mph in NW sections
this evening for later shifts to monitor.

Sunday...convection overnight to impact renewed convection Sunday PM.
without a major outflow boundary overnight the shearing nature of
system suggests weakening forcing with early to mid PM convection
that may produce isolated strong to brief severe convection along
and especially east of the Mississippi River. Rain total again
light to locally moderate suggested at this time for limited water
issues. Highs lower 80s far NW to near 90F in far SE section a
default position.

.LONG TERM...(Sunday Night through Saturday)
ISSUED AT 253 PM CDT Sat Jun 30 2018

Temperatures to remain at or above normal through next week with
slighly cooler temperatures possible next weekend.

Sunday night
Assessment...medium confidence

Lingering showers/storms will persist into Sunday evening along and
east of the Mississippi and end by or shortly after midnight.

Monday/Monday night
Assessment...high confidence

High pressure will quickly move through the Midwest bringing dry
conditions to the area.

Tuesday
Assessment...low confidence on rain chances, high on temperatures.

Return flow develops across the area on Tuesday bringing more humid
air to the area. A weak disturbance moving through in the flow aloft
combined with daytime heating may allow isolated to scattered
showers/storms to develop in the late morning and afternoon hours.

Tuesday night on...

The overall weather pattern continues with the prospects of some
rain. However, areal coverage will be low.

Tuesday night through Thursday
Assessment...high confidence on warmer than normal temperatures,
low on rain chances.

Showers and thunderstorms will be mainly diurnally driven in the
Tuesday night through Thursday time frame. Convection would develop
in the late morning and afternoon and dissipate during the evening
hours. Areal coverage of any rain will be low.

Right now the model consensus slight chance pops at night with
slight chance to chance pops during the day.

Thursday night through Friday night
Assessment...low to medium confidence

The global models disagree on the timing but all show high pressure
eventually building into the Great Lakes late next week. Such a
scenario points to a cold front either moving through the area or
coming off the the Great Lakes that would usher in cooler
temperatures.

Rain chances are more questionable. Diurnal showers/storms would be
seen during the day with convection dissipating at night. However,
the prospects of a front moving through the area could allow
showers/storms to persist at night. Without the front, areal
coverage of the rain will be low. During the passage of the front
areal coverage of rain should increase.

Right now the model consensus has slight chance to chance pops with
the better areal coverage on Friday.

Saturday...
Assessment...medium to high confidence

The current model consensus has dry conditions on Saturday with high
pressure over the Great Lakes.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday Evening)
ISSUED AT 640 PM CDT Sat Jun 30 2018

A cold front moving through the region late tonight and Sunday
will bring scattered showers and thunderstorms. The timing and
coverage of these storms remains low confidence beyond the next
few hours, when storms and associated outflow boundaries will
affect mainly the CID and DBQ terminals. For now, this is handled
with mostly vicinity wording, which advances into MLI and BRL
later this evening. The next main window for organized
thunderstorms looks focused around mid to late Sunday afternoon,
where prob30 wording was utilized. Otherwise, conditions will be
mainly VFR with a very low potential for IFR fog and low clouds
for at least brief periods in the wake of thunderstorms tonight,
which was not included in the forecasts at this time.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Excessive Heat Warning until 10 PM CDT this evening for Benton-
     Buchanan-Cedar-Clinton-Delaware-Des Moines-Dubuque-Henry IA-
     Iowa-Jackson-Jefferson-Johnson-Jones-Keokuk-Lee-Linn-Louisa-
     Muscatine-Scott-Van Buren-Washington.

IL...Excessive Heat Warning until 10 PM CDT this evening for Bureau-
     Carroll-Hancock-Henderson-Henry IL-Jo Daviess-McDonough-
     Mercer-Putnam-Rock Island-Stephenson-Warren-Whiteside.

MO...Excessive Heat Warning until 10 PM CDT this evening for Clark-
     Scotland.

&&

UPDATE...Sheets
SYNOPSIS...16
SHORT TERM...16
LONG TERM...08
AVIATION...Sheets
Hazardous weather outlook, Jun 30, 9:33 AM CDT, 10 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
933 AM CDT Sat Jun 30 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-011445-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
933 AM CDT Sat Jun 30 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

An Excessive Heat Warning is in effect for the entire outlook area
through 10 PM CDT this evening. Heat index values in the afternoon
as high as 105 to 110 degrees are expected.

Thunderstorms are expected to move towards the area this evening from
central Iowa as a cold front moves slowly towards Illinois. Some of
these storms may be severe as they move into eastern Iowa, with damaging
winds the primary threat. Heavy rain is also possible with these storms.
These storms should weaken as they approach Illinois and southeast
Iowa late tonight.

The Storm Prediction Center has the northwestern sections of the outlook
area in a slight risk with a marginal risk for almost of the remaining
southeast sections.

Area rivers are experiencing flooding. Please see the latest Flood
Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Near daily low chances for showers and thunderstorms are expected in
the week ahead, with Sunday seeing the highest probability of storms.
Sunday could see strong to severe thunderstorms in the afternoon, primarily
over Illinois. It is too early to determine the severe weather threat
for any storms later in the week ahead.

.SPOTTER INFORMATION STATEMENT...

Storm spotter activation is possible over portions of eastern Iowa
after 6 PM.

16

In the hours before

Special weather statement, Jun 30, 8:02 PM CDT, 19 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
802 PM CDT SAT JUN 30 2018

IAC011-010130-
Benton-
802 PM CDT SAT JUN 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL BENTON COUNTY
UNTIL 830 PM CDT...

At 802 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Garrison to near Belle Plaine.
Movement was east at 40 mph.

Winds in excess of 40 mph and dime size hail are possible with these
storms.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4217 9230 4218 9184 4195 9187 4192 9230
TIME...MOT...LOC 0102Z 265DEG 33KT 4219 9219 4194 9225

Uttech
Local storm report, Jun 30, 8:05 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
805 PM CDT SAT JUN 30 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0758 PM     TSTM WND GST     7 WNW GARRISON          42.17N 92.27W
06/30/2018  E50 MPH          BENTON             IA   PUBLIC

            RELAYED BY EM.

&&

GROSS
Special weather statement, Jun 30, 8:10 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
810 PM CDT SAT JUN 30 2018

IAC019-010145-
Buchanan-
810 PM CDT SAT JUN 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN BUCHANAN
COUNTY UNTIL 845 PM CDT...

At 810 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Fairbank to 6 miles southeast of
Jesup. Movement was east at 25 mph.

Winds in excess of 40 mph are possible with these storms.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4242 9174 4241 9206 4247 9206 4247 9208
      4255 9208 4260 9175
TIME...MOT...LOC 0110Z 258DEG 23KT 4257 9203 4241 9201

Uttech
Special weather statement, Jun 30, 8:21 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Quad Cities IA/IL
821 PM CDT SAT JUN 30 2018

IAC011-019-055-113-010200-
Buchanan-Benton-Delaware-Linn-
821 PM CDT SAT JUN 30 2018

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT BUCHANAN...NORTHERN
BENTON...WESTERN DELAWARE AND NORTHWESTERN LINN COUNTIES UNTIL 900 PM
CDT...

At 821 PM CDT, radar indicated strong thunderstorms were located
along a line extending from near Hazleton to near Walker to near
Keystone. Movement was east at 35 mph.

Winds in excess of 40 mph are possible with these storms.

This includes Interstate 380 between mile markers 28 and 55.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 4235 9133 4208 9169 4200 9225 4230 9211
      4230 9206 4247 9206 4247 9208 4249 9208
      4262 9142
TIME...MOT...LOC 0121Z 262DEG 30KT 4254 9191 4232 9181 4199 9216

Uttech

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 7:34 PM CDTSevere Thunderstorm WarningDVNBenton, Buchanan41 min
Jun 30, 8:02 PM CDTSpecial Weather StatementDVNBenton28 min
Jun 30, 8:10 PM CDTSpecial Weather StatementDVNBuchanan35 min
Jun 30, 10:06 PM CDTFlash Flood WatchDVNBenton, Buchanan, Cedar, Clinton, Delaware, Dubuque and 5 more5 hr
Jun 30, 10:11 PM CDTSpecial Weather StatementDVNJackson34 min
Jun 30, 10:22 PM CDTSpecial Weather StatementDVNClinton, Jackson38 min
Jul 1, 6:30 AM CDTRiver Flood WarningDVNIowa4 days
Jun 30, 8:00 PM CDTSevere Thunderstorm WarningDVNJo Daviess45 min
Jun 30, 8:46 PM CDTSpecial Weather StatementDVNJo Daviess59 min
Jun 30, 9:56 PM CDTSpecial Weather StatementDVNJo Daviess64 min
Jul 1, 2:16 PM CDTSpecial Weather StatementDVNBureau, Putnam74 min

Nearby

Special Weather Statements in Iowa, 2018Every special weather statement in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.